One of the great things about my job is that I am always learning something new--often from you. This one began with a email (see below) from Linda who wrote about a problem she is having with Tamoxifen and dry eyes. At her request, I shared her note with my Listservs and a number of you wrote back to confirm that you had the same problem and to give some coping suggestions. Thank you all for the education.
Here is the note that began the discussion:
I have a question about dry eye and breast cancer meds, ie, tamoxifen & AI's. I am having a great deal of difficulty with my eyes, I'm on 4 different eye meds, compresses a few times a day & my eyes still burn much of the time. I am currently taking Exemestane (took Anastrole the first year after the 2 years on Tamoxifin) This has been going on during 4 years since radiation & starting tamoxifin.
First, I just had anecdotal info (my ophthmologist, the pharmacist at MEEI), then I started doing the research on PubMed & found a couple verifying articles. In fact, I would be happy to send them to you if you'd like.
I wonder if you can send out this request to your breast cancer support group list. I wonder if other breast cancer patients have had to deal with dry eye.
And here is a response from Karri:
Hi Hester, I have been dealing with dry eyes for 5 years now. I use a product called Systane (the original not the new one I think called Systane advanced? Doesn't work as well) and that helps a lot. I do wear contact lenses so its a challenge, in fact I've been looking into lasik because my contacts just never feel comfortable anymore. I have to take them out and rewash/wet them several times a day. She's not alone :-)
And another from Barbara:
I've had similar problems with dry eyes, starting during chemo (when I also had trouble focussing my eyes), and continuing on tamoxifen and now exemestane. My opthal at BIDMC also mentioned that he's seen this before. Occasionally see articles on this, which I've sent to Hester. I don't think opthalmic problems are common side effects, but apparently it does happen
I've had several eye problems, including, I think, blocked tear ducts during chemo (which I thought was pretty funny because was crying daily at that point), focussing (during chemo), dry eyes (started during treatment and continues), eye allergies (pre-dates breast cancer), etc. At one point took an antibiotic for 2 months (I think doxycycline) which helped, also various non-prescription gels and drops for dry eyes, anti-inflammatory drops for eye allergies (Zaditor, etc.), and hot wet compresses (which really help but often forget to do). Opthal and I agreed not to try Restasis (ophthalmic cyclosporine). Unfortunately, my memory is pretty crappy (thank you, chemo brain), so I don't remember many details.
I haven't done any literature searches, but have found some articles along the way (attached a few of them). I think the bottom line is that chemo and anti-estrogen drugs can cause a variety of side effects, including opthalmic. My mantra is that you can't have a hot flash without being alive, so I try not to obsess too much about side effects (except those extra 10 lbs...). BTW, I try to stay away from eye makeup most of the time.
If you would like some articles about this, email me and I will send them along: